Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Phoenix, AZ

August 13, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 13, 2006, 1:06 PM MST for Maricopa County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2006, 1:06 PM MST (20:06 UTC)
Expired
Aug 13, 2006, 3:00 PM MST
In force
114 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 132016
FFWPSR
AZC013-132300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
106 PM MST SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 400 PM MST

* AT 1254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THUNDERSTORMS...PRODUCING HEAVY RAIN...ABOUT 20 MILES    
  NORTH OF CAVE CREEK AND CAREFREE. THESE STORMS WERE OVER PORTIONS
  OF THE AREA BURNED BY THE CAVE CREEK FIRE.

WITH THE RAIN FALLING OVER AN AREA RECENTLY SUBJECT TO FIRE...FLASH 
FLOODING OF NORMALLY DRY CREEKS AND WASHES CAN BE EXPECTED. AREAS 
THAT WILL BE SUBJECT TO THE FLOODING INCLUDE THE CAVE CREEK... 
CAREFREE...SEVEN SPRINGS...AND CAMP CREEK AREAS.   

DO NOT DRIVE THROUGH AREAS WHERE MOVING WATER COVERS THE ROADWAY.   

LAT...LON 3379 11207 3379 11165 3401 11164 3404 11208

$$
MB/BE
2 follow-up statements
000 
WGUS75 KPSR 132219
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
316 PM MST SUN AUG 13 2006

AZC013-132300-
MARICOPA AZ-
316 PM MST SUN AUG 13 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
NORTHEASTERN MARICOPA COUNTY...

AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WERE MOVING SOUTHEAST OF THE CAVE CREEK BURN AREA. 
HOWEVER...RUNOFF FROM EARIER STORMS IS LIKELY STILL CAUSING FLOODING 
OF NORMALLY DRY CREEKS AND WASHES IN THE CAVE CREEK...CAREFREE 
..SEVEN SPRINGS...AND CAMP CREEK AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3379 11207 3379 11165 3401 11164 3404 11208

$$
MB
000 
WGUS75 KPSR 132302
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
357 PM MST SUN AUG 13 2006

AZC013-132315-
MARICOPA AZ-
400 PM MST SUN AUG 13 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN MARICOPA 
COUNTY...

THE FLASH FLOOD WARNING FOR NORTHEAST MARICOPA COUNTY HAS EXPIRED. 
THE STORMS HAVE DISSIPATED...AND THE RAINFALL HAS ENDED.

HOWEVER...MOTORISTS SHOULD REMAIN ALERT IN THE CAVE CREEK...CAREFREE 
...CAMP CREEK...AND SEVEN SPRINGS AREA...AS WATER MAY STILL BE 
PRESENT IN NORMALLY DRY CREEKS AND WASHES.


LAT...LON 3379 11207 3379 11165 3401 11164 3404 11208

$$
MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:40 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 13, 9:40 AM MST, 3 hours 26 minutes before
AZZ020>028-CAZ030>033-140000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
940 AM MST SUN AUG 13 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
ENOUGH HUMIDITY REMAINS FOR A CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA MAINLY EAST
AND SOUTHEAST OF THE GREATER PHOENIX AREA TODAY AND MONDAY. A SERIES
OF LOW PRESSURE SYSTEMS FROM THE GULF OF ALASKA WILL MOVE SOUTHEAST
TO THE WEST COAST TODAY THROUGH THURSDAY. A FLOW OF AIR FROM THE
SOUTHWEST AHEAD OF THE LOW PRESSURE SYSTEMS WILL BRING A DRYING TREND
WITH MOSTLY CLEAR NIGHTS AND SUNNY DAYS FROM SOUTHEAST CALIFORNIA AND
THE LOWER COLORADO RIVER VALLEY TODAY EAST ACROSS SOUTHWEST AND
SOUTH-CENTRAL ARIZONA BY TUESDAY WITH LITTLE CHANGE THROUGH THURSDAY.
A HUMID FLOW OF AIR FROM THE SOUTHEAST IS EXPECTED TO BRING A RETURN
OF A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA AT THE END OF THE WEEK.

&&

.SHORT TERM...
TODAY THROUGH TUESDAY...
EARLY MORNING SOUNDINGS STILL INDICATING A VERY MOIST/UNSTABLE AMS
IS IN PLACE OVER SCNTRL AZ PORTION OF THE PHX CWA...WITH SHALLOWER
MOISTURE IN PLACE OVER THE WRN THIRD...LIKELY NO DEEPER THAN 5K PER
KYUX VWP. SO...WITH MOISTURE AND INSTABILITY AVAILABLE...LIFT WILL
AGAIN BE THE BIG UNKNOWN...WHICH IS ALMOST ALWAYS THE CASE IN THE
NORMALLY LIGHT WIND REGIMES OF THE SWRN MONSOON. SCNTRL DESERTS HAVE
HAD A DAY TO RECOVER FROM BIG EVENT FRI EVENING...AND TEMPS ARE UP
QUITE A BIT FROM YDA MORNING. SO...CANNOT RULE OUT AT LEAST A SLIGHT
CHANCE OF TSTMS MAINLY FROM ERN LA PAZ/YUMA COUNTIES EWD LATE THIS
AFTN/EVENING. THIS ALREADY HANDLED WELL IN THE CURRENT FORECASTS...
AS ARE THE LOW-GRADE MONSOON POP NUMBERS FOR TOMORROW. AFTER THIS...
NOT SO SURE ABOUT CURRENT DRY FORECAST FOR TUE OVER MARICOPA CTY.
LAST FEW RUNS OF GFS HAVE BEEN SLOWLY BUT SURELY BACKING OFF ON
PUSHING THE MOISTURE OUT THIS FAR E...SO WILL RE-ASSESS THE NEED TO
PERHAPS PUT SLIGHT CHANCE POPS BACK IN FOR TUE. FOR NOW...CURRENT
FORECASTS IN GOOD SHAPE...NO UPDATES.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
A SERIES OF LOW PRESSURE SYSTEMS FROM THE GULF OF ALASKA WILL
CONTINUE TO MOVE SOUTHEAST TO THE WEST COAST THROUGH THURSDAY. THE
DRY FLOW OF AIR FROM THE SOUTHWEST AHEAD OF THE LOW PRESSURE SYSTEMS
WILL CONTINUE WITH MOSTLY CLEAR NIGHTS AND SUNNY DAYS THROUGH
THURSDAY...EXCEPT FOR A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS REMAINING OVER THE HIGHER TERRAIN EAST OF
THE GREATER PHOENIX AREA.

A HUMID FLOW OF AIR FROM THE SOUTHEAST IS EXPECTED TO BRING A RETURN
OF A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX
AREA AT THE END OF THE WEEK.

&&

.AVIATION...
18Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE
Hazardous weather outlook, Aug 13, 7:54 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
754 AM MST SUN AUG 13 2006

AZZ021>023-026>028-141500-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
754 AM MST SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON AND MAINLY THIS EVENING.

IF STORMS DEVELOP...THE MAIN HAZARDS WOULD BE DANGEROUS CLOUD TO
GROUND LIGHTNING...LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR
DRAINAGE AREAS...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE LATE
AFTERNOON AND MAINLY EVENING MONDAY...AND AGAIN SATURDAY.

IF STORMS DEVELOP...THE MAIN HAZARDS WOULD BE DANGEROUS CLOUD TO
GROUND LIGHTNING...LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR
DRAINAGE AREAS...AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-141500-
SOUTHERN GILA/TONTO NF FOOTHILLS-
754 AM MST SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS CLOUD
TO GROUND LIGHTNING THIS AFTERNOON AND THIS EVENING.

STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING
OF POOR DRAINAGE AREAS...SMALL HAIL...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS CLOUD
TO GROUND LIGHTNING DURING THE AFTERNOONS AND EVENINGS MONDAY AND
TUESDAY MAINLY EAST OF GLOBE...AND AGAIN SATURDAY. THERE IS A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOONS AND
EVENINGS WEDNESDAY THROUGH FRIDAY.

STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING
OF POOR DRAINAGE AREAS...SMALL HAIL...AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031>033-141500-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
754 AM PDT SUN AUG 13 2006 /754 AM MST SUN AUG 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

ESTLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:49 PM MSTSevere Thunderstorm WarningPSRMaricopa56 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.